How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Pet
Satisfied Customers: 16327
Experience:  I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Pet Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My name is ***** *****. The vet gave my cat a steroid shot

Customer Question

My name is ***** *****. The vet gave my cat a steroid shot on Saturday and since then the cat has become lethargic, won't eat or drink. about a week ago the cat came home and had been in a fight. He was limping. I took him to the vet for an antibiotic shot as I was worried about infection. The vet stated that his foot was probably sprained and wasn't too worried about it. The cat was fine except for the limp. A few days later he stopped putting weight on it altogether which worried my husband so he took him back to the vet. The vet gave him a steroid shot and took an xray. Since then Bum (the cat) is going downhill. He just lays around, won't eat or drink. This is not normal for my cat. What do I do?
JA: Thanks. Can you give me any more details about your issue?
Customer: The vet gave my cat a steroid shot on Saturday and since then the cat has become lethargic, won't eat or drink. about a week ago the cat came home and had been in a fight. He was limping. I took him to the vet for an antibiotic shot as I was worried about infection. The vet stated that his foot was probably sprained and wasn't too worried about it. The cat was fine except for the limp. A few days later he stopped putting weight on it altogether which worried my husband so he took him back to the vet. The vet gave him a steroid shot and took an xray. Since then Bum (the cat) is going downhill. He just lays around, won't eat or drink. This is not normal for my cat. What do I do?
JA: OK got it. Last thing — Pet Specialists generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 10 months ago.
Category: Pet
Expert:  Dr. B. replied 10 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Did he have an antibiotic shot all?

Has he had any retching, gagging, lip licking or vomiting?

Can he keep water down?

Are his gums pink or pale/white? Moist or sticky?

If you press on his belly, does he have any discomfort, tenderness, or tensing?

Customer: replied 10 months ago.
He did receive an antibiotic shot. No discomfort in the belly. I didn't look at his gums an I am at work now. I haven't seen him drink any water and he has no appetite
Customer: replied 10 months ago.
There is no vomiting. He must be using the litter box because there is no urine or feces anywhere.
His nose is dry. His breathing is rapid and at times his heartbeat is like a drum. This was a totally healthy cat.
Expert:  Dr. B. replied 10 months ago.

Thank you,

When you get home, do have a peek at his gums to make sure they aren't pale/white. If they are pale and/or see black stool or belly pain from him; then we'd be concerned that those and his other signs are potentially related to stomach ulcer secondary to the steroids. As well, do check that that breathing rate isn't more then 30 breaths per minute, since rapid breathing could fit with blood loss from an ulcer (as well as non-related heart or lung issues) and very much could be why he is off food. Especially if he cannot spare a breath to have a bite of anything.

Further to stomach ulcers and breathing difficulties putting our cats off food, we do have some other potential triggers. Specifically, we can see anything that would cause oral pain (ie dental disease, mass in the mouth, ulcers, etc) or nausea (and GI infections are a risk if the steroids have dampened his immune system enough) put cats off food. And I'd note that opportunistic GI infections along with those urgent concerns I noted above are most likely with the signs he is showing.

So, if he is breathing at a normal rate once you check and those gums are lovely pink; then we'd want to try to address nausea as the root of his anorexia. To do so, you can try him with an antacid. Common OTC pet safe options would be Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Tagamet (More Info/Dose Here @ http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet) Whichever you choose, we’d give this 20 minutes before offering food to allow absorption. Of course, do double check with your vet if he has a known health issues or is on any medications you haven't mentioned.

Once that has had time to absorb and he is steadier on his stomach, you can consider starting him on a light/easily digestible diet. Examples you can use are boiled chicken, boiled white fish, or scrambled eggs (made with water and not milk). There are also OTC vet diets that can be used (ie Hill’s I/D or Royal Canin’s sensitivity) too. The aim of these diets is that they will be better tolerated/absorbed by the compromised gut. Therefore, it should get more nutrients in and result in less GI upset. Or if he cannot be tempted, we can use a calorie rich diet (ie Hills AD, Royal Canin Recovery, Clinicare, Catsure, or even kitten food) to water down and syringe feed if need be.

Overall, we do need to tread with great care with your lad. Once you are home please check his breathing rate and gums. If those are abnormal, we need him seen urgently to have those addressed. Otherwise, if those are fine, we can try settling his stomach with the above. If you do and he settles, we're happy. If he doesnt' then we'd need to think about having his vet start him on anti-nausea medication +/- appetite stimulants to break his fast and get him back to normal for us.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. *Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )